Alert archive / Georgia / Special Weather Statements in 2020

Special Weather Statement, NWS Atlanta, GA

July 16, 2020DeKalb County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 16, 2020, 6:01 PM EDT for DeKalb County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2020, 6:01 PM EDT (22:01 UTC)
Expired
Jul 16, 2020, 6:30 PM EDT
In force
29 min
Issued by
NWS Atlanta, GA
Wind
40

County DeKalb County, GA

The radar

The Atlanta radar (KFFC), 54 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

768 
WWUS82 KFFC 162201
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
601 PM EDT Thu Jul 16 2020
 
GAZ033-045-162230-
North Fulton GA-DeKalb GA-
601 PM EDT Thu Jul 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON AND SOUTHWESTERN
DEKALB COUNTIES UNTIL 630 PM EDT...

At 601 PM EDT...a strong thunderstorm was near Belvedere Park, or 
near Decatur...moving west at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Atlanta, Decatur, Sandy Springs, Chamblee, Clarkston, Avondale
Estates, Belvedere Park, North Decatur, North Atlanta, North Druid
Hills, Midtown, Grant Park-Zoo Atlanta, Candler-Mcafee, Druid Hills,
Tucker, Sweet Auburn, Piedmont Park, Lakewood Park, Brookhaven and
East Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3386 8422 3369 8420 3369 8442 3380 8442
      3391 8436
TIME...MOT...LOC 2201Z 111DEG 10KT 3374 8425 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 16, 3:40 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 16, 3:40 PM EDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
340 PM EDT Thu Jul 16 2020

.SHORT TERM /Tonight through Friday Night/...

The upper level and surface ridging will shift eastward across the
area through the short term periods. With good southerly flow
across the area PWATs will increase as well. Will continue to see
diurnally driven convection across the area this afternoon into
early evening and once again on Friday. Convection will dissipate
each evening with the loss of heating. Overnight low temperatures
will be near or just above normal for overnight lows with
afternoon temperatures expected in the mid 90s over much of the
forecast area Friday. Heat index values will range from 100 to 104
over most areas except the northeast mountains. Isolated values
of near 105 are possible. This remains just outside of advisory
criteria.

Atwell

.LONG TERM /Saturday through Thursday/...

Broad upper-level ridging is expected to remain in place over north
and central Georgia through the weekend and into the early portions
of next week. Abundant low-level moisture will furthermore persist
over the area, with dewpoints in the low to mid 70s each day. As a
result, convection will remain diurnally-driven in nature, with the
highest chances of showers and thunderstorms expected each afternoon
and evening. The overall moisture content will increase each day,
and PoPs will increase in turn into the middle of next week, when
likely PoPs are forecast. While widespread severe weather is not
anticipated, instability values will be sufficient to support a few
strong to severe thunderstorms each day. Damaging wind gusts will be
the primary hazard with any severe thunderstorms that develop, and
frequent lightning and locally heavy rain will also be possible.

High temperatures are expected to remain above climatological
normals through the weekend and the early portions of next week,
mainly between 4 and 8 degrees above average each afternoon and
ranging from the low 90s in far north Georgia to the upper 90s in
east-central Georgia. With deep moisture across the area, low
temperatures are furthermore expected to be in the low to mid 70s
across the area. Increasing cloud coverage and precipitation chances
at mid-week will lead to a slight decrease in high temperatures, but
they are still expected to be in the 90s across the majority of the
area. These high temperatures coupled with the abundant moisture
will lead to heat indices ranging from 100-105 each afternoon, with
some isolated locations exceeding 105.

King

&&

.PREV DISCUSSION... /Issued 153 PM EDT Thu Jul 16 2020/

AVIATION...
18Z Update...
VFR conditions will persist outside of any convection. Based upon
whether convection moves across any TAF site we could see brief
patchy fog/low stratus around sunrise tomorrow, however models
showing little moisture at TAF sites without the convection, so
have left that out for now. Winds will favor the south to
southeast at 6kts or less outside of any convection.

//ATL Confidence...18Z Update...
Medium to high confidence all elements.

Atwell

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          73  94  73  94 /  10  30  20  30
Atlanta         74  92  74  94 /   5  30  30  30
Blairsville     68  86  68  86 /  20  50  40  60
Cartersville    73  94  73  94 /  10  30  30  30
Columbus        74  96  74  97 /   5  20  10  20
Gainesville     72  91  72  91 /  10  40  30  40
Macon           72  94  73  95 /   5   5   5  20
Rome            73  94  73  95 /   5  30  20  30
Peachtree City  72  93  72  94 /   5  20  20  30
Vidalia         73  95  73  96 /   5  10   5  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Atwell
LONG TERM....King
AVIATION...Atwell
Hazardous weather outlook, Jul 16, 12:12 PM EDT, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1212 PM EDT Thu Jul 16 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-171615-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1212 PM EDT Thu Jul 16 2020

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered thunderstorms are expected across north and
central Georgia this afternoon and evening. A few storms will be
severe with damaging winds, frequent lightning and locally heavy
rainfall. Hail will also be possible.

Heat Indices of 100 to 105 degrees can be expected over much of
the area away from the mountains this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

For Friday and Saturday, isolated to scattered thunderstorms
are expected across the area during the afternoon and evening hours.
A few storms will be severe with damaging winds, frequent lightning
and locally heavy rainfall.

For Sunday through Wednesday, Scattered to numerous thunderstorms are
expected across the area. A few storms will be severe with damaging
winds, frequent lightning and locally heavy rainfall.

Heat indices of 100 to 105 degrees can be expected over much of the
area away from the mountains through Wednesday.

In the hours before

Local storm report, Jul 16, 12:30 PM EDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1230 PM EDT THU JUL 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND DMG     2 S DEXTER              32.40N  83.06W
07/15/2020                   LAURENS            GA   EMERGENCY MNGR

            1 TREE DOWN AT HWY 338 AND RENTZ DEXTER RD

&&

EVENT NUMBER FFC2000906

VSS
Local storm report, Jul 16, 12:40 PM EDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1240 PM EDT THU JUL 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND DMG     5 E EAST DUBLIN         32.55N  82.79W
07/15/2020                   LAURENS            GA   EMERGENCY MNGR

            1 TREE DOWN @ EAST HWY 80 AND MADDOX RD

&&

EVENT NUMBER FFC2000907

VSS
Local storm report, Jul 16, 12:44 PM EDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1244 PM EDT THU JUL 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND DMG     EAST DUBLIN             32.55N  82.87W
07/15/2020                   LAURENS            GA   EMERGENCY MNGR

            1 TREE DOWN AT MARION ST AND ROBERSON LN

&&

EVENT NUMBER FFC2000908

VSS
Local storm report, Jul 16, 12:48 PM EDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1248 PM EDT THU JUL 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND DMG     1 ESE DEXTER            32.43N  83.04W
07/15/2020                   LAURENS            GA   EMERGENCY MNGR

            1 TREE DOWN AT SCOOTER RUE RD & HWY 257

&&

EVENT NUMBER FFC2000909

VSS
Local storm report, Jul 16, 4:58 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
458 PM EDT THU JUL 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             GAY                     33.09N  84.57W
07/15/2020  E0.88 INCH       MERIWETHER         GA   SOCIAL MEDIA

            NICKEL SIZED HAIL WAS REPORTED IN THE CITY OF GAY.

&&

EVENT NUMBER FFC2000910

LREAVES
Special weather statement, Jul 16, 6:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
601 PM EDT Thu Jul 16 2020

GAZ033-045-162230-
North Fulton GA-DeKalb GA-
601 PM EDT Thu Jul 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON AND SOUTHWESTERN
DEKALB COUNTIES UNTIL 630 PM EDT...

At 601 PM EDT...a strong thunderstorm was near Belvedere Park, or
near Decatur...moving west at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Atlanta, Decatur, Sandy Springs, Chamblee, Clarkston, Avondale
Estates, Belvedere Park, North Decatur, North Atlanta, North Druid
Hills, Midtown, Grant Park-Zoo Atlanta, Candler-Mcafee, Druid Hills,
Tucker, Sweet Auburn, Piedmont Park, Lakewood Park, Brookhaven and
East Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3386 8422 3369 8420 3369 8442 3380 8442
      3391 8436
TIME...MOT...LOC 2201Z 111DEG 10KT 3374 8425

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:32 PM EDTSpecial Weather StatementFFCDouglas28 min
Jul 15, 8:57 PM EDTSpecial Weather StatementFFCBleckley, Houston33 min
Jul 15, 9:07 PM EDTSpecial Weather StatementFFCPaulding38 min

Nearby

Special Weather Statements in Georgia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.